APAP Icon May Help Cut Drug-Decision Errors, Avoid Overdose

Results showed the icon lowered the likelihood of participants making medication-decision errors
Results showed the icon lowered the likelihood of participants making medication-decision errors

An acetaminophen ingredient icon can help individuals improve decision making regarding acetaminophen-containing products, especially those with limited health literacy or education. 

The effect of adding an icon to acetaminophen drug labels on consumer decision making to avoid overdose with concomitant acetaminophen products was studied in a parallel-group randomized study. Consumer research among 517 adults was conducted in Indianapolis, Baltimore, and Los Angeles; 30% of total participants had limited health literacy. 

Related Articles

Study participants were randomized to a non-icon condition where medications had current labeling or an icon condition where all acetaminophen drugs had an additional icon. They were then presented with a medicine cabinet containing 12 varied prescription and non-prescription drugs with 1/2 containing acetaminophen. Participants were to decide which medications were appropriate to take following consumption of an acetaminophen product. The study's outcome measures included errors in medication decisions and response time. 

The findings showed that the icon lowered the likelihood of participants making medication-decision errors by 53% (95% CI: 31–68%) across the drug categories. Implementing the icon eliminated the higher chance of making errors, a trend seen for individuals with lower health literacy or less education. In addition, response times were reduced with the icon, which indicated a lower cognitive load for decision-making. 

For more information visit japha.org.

Loading links....